Iowa, 2025

Blizzard and High Wind in Iowa, December 28 to 29, 2025

December 28 to 29, 2025 · NWS FSD · 12 events in 11 counties and zones

A potent winter storm moved from Kansas northeastward to the Great Lakes on December 28 into the morning hours of December 29. The system brought a leading and more prominent band of snowfall during the morning and midday on December 28, followed by a break in precipitation.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A potent winter storm moved from Kansas northeastward to the Great Lakes on December 28 into the morning hours of December 29. The system brought a leading and more prominent band of snowfall during the morning and midday on December 28, followed by a break in precipitation. As the system deepened during the evening, the band of snowfall wrapped back southward through far eastern South Dakota, southwest Minnesota, and northwest Iowa. When the current and previous snow combined with winds gusting from 40 to 60 mph, widespread blizzard conditions developed from southwest Minnesota into northwest Iowa. State Departments of Transportation advised no travel across southern Minnesota and portions of Iowa from late morning on the 28th through mid-morning of the 29th. Numerous roadways were closed due to numerous crashes. Total snowfall reached as high as 2 to 5 inches in much of southwest Minnesota into northwest Iowa, with 1 to 2 inches along the Missouri River and Interstate 29 corridors and lesser amounts toward the mid James River valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 28, 4:07 AM CST, 53 minutes earlier. Its key messages:

  • Dense fog persist early this morning mainly along and east of I-29 in parts of southwest Minnesota and northwest Iowa. A Dense Fog Advisory remains in effect until 6 am this morning.
  • Northwesterly winds continue to strengthen early this morning and will persist into Sunday night. Gusts of 40 to 50 mph are likely during this time with isolated gusts up to 55 mph. A Wind Advisory remains in effect for the entire area through this evening.
  • Snow continues to expand this morning. Amounts have trended upwards a bit across southwest Minnesota with totals of 1-3 inches expected with isolated higher amounts up to about 5 inches possible in this same area. The strong winds with the falling snow will lead to some blowing snow across the area. Reduced visibility within the snow and blowing snow may create hazardous travel conditions. A Winter Weather Advisory remains in effect for the vast majority of the area through this evening and night.
  • Much colder air will accompany these strong winds, leading to wind chill values of 10 below to 20 below zero, especially tonight into Monday morning.
Area forecast discussion, Dec 28, 4:07 AM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
407 AM CST Sun Dec 28 2025

.KEY MESSAGES...

- Dense fog persist early this morning mainly along and east of
  I-29 in parts of southwest Minnesota and northwest Iowa. A
  Dense Fog Advisory remains in effect until 6 am this morning.

- Northwesterly winds continue to strengthen early this morning
  and will persist into Sunday night. Gusts of 40 to 50 mph are
  likely during this time with isolated gusts up to 55 mph. A
  Wind Advisory remains in effect for the entire area through
  this evening.

- Snow continues to expand this morning. Amounts have trended
  upwards a bit across southwest Minnesota with totals of 1-3
  inches expected with isolated higher amounts up to about 5
  inches possible in this same area. The strong winds with the
  falling snow will lead to some blowing snow across the area.
  Reduced visibility within the snow and blowing snow may create
  hazardous travel conditions. A Winter Weather Advisory
  remains in effect for the vast majority of the area through
  this evening and night.

- Much colder air will accompany these strong winds, leading to
  wind chill values of 10 below to 20 below zero, especially
  tonight into Monday morning.

&&

.DISCUSSION...
Issued at 406 AM CST Sun Dec 28 2025

Fog persist mainly along and east of I-29 early this morning. With
the front pushing through and associated precipitation, have begun
to remove counties along I-29 and just east of I-29, mainly in
southwest Minnesota. Will let the rest of the Advisory rise until 6
am. While this will be the last time we see fog, attention quickly
turns to precipitation moving through the area this morning. The
forecast remains on track with precipitation beginning on the front
end as a mix of rain/freezing rain/snow before quickly transitioning
to all snow thermal profiles cool. Winds are also coming up as well
with a few sites already seeing 40 mph gusts. At the same time,
radar shows a band of mainly snow oriented along and southwest of a
Marshall, MN to Sioux Falls, South Dakota to Yankton, South Dakota
line. Expect to see this band further blossom on radar over the next
few hours as it pushes eastwards. This band remains on track to push
through the area through the rest of the morning hours. The highest
snowfall rates will come during this period of time with rates up to
about a half an inch an hour expected. The falling snow and strong
winds will make for reduced visibilities down to about about a half
a mile while snow is falling. Rates will be coming down through the
second half of the morning as the best forcing for ascent will be
east of the area. Lighter snowfall will persist though on decline as
well through the rest of the morning and early afternoon hours.

While snow will end for most by about noon to a little after noon,
some light snow looks to persist across parts of southwest Minnesota
through the rest of the afternoon timeframe. A non-diurnal trend in
temperatures is expected today with temperatures largely falling
throughout the day today. This will result in high temperatures
occurring this morning before falling throughout the day. Have highs
in the teens to up to about freezing from west to east but again,
these temperatures will be occurring in the morning. Come the
afternoon timeframe, temperatures will be in the teens and low 20s
before cooling to largely the single digits by the evening. Winds
will remain strong throughout the day with gusts up to 40-50 mph.
Isolated higher gusts up to about 55 mph is also expected. While
patchy to areas of blowing snow is expected for the afternoon hours,
mainly across southwest Minnesota, another round of light snow will
be wrapped back into the area this evening and night. This round of
snow will still generally be focused across southwest Minnesota and
into adjacent areas of southeast South Dakota and northwest Iowa.
With the upper low just pushing southeast of the forecast area, warm
air advection (WAA) will actually strengthen behind the departing
low. This WAA will warm thermal profiles back to the dendritic
growth zone (DGZ) while keeping them saturated. However, the WAA
will be the only forcing mechanism driving this second round of
snow. While snow ratios typically will be on the higher side with
such cold temperatures in place, do think that ratios will be taken
down a bit as the strong winds fracture the falling snow flakes.
This will however, result in another round of blowing snow since
winds will remain strong through the night. Think that visibilities
will get down to about a half a mile at the worst during this period
of time which, will have some impacts on travel. Light snowfall is
also expected for this timeframe as well before any chance for
precipitation will come to an end during the very early morning
hours on Monday. Total snowfall amounts have trended upwards a bit,
now up to about 2-4 inches in southwest Minnesota with isolated
higher amounts up to about 5 inches possible. Most other locations
will see between 1-2 inches of snow east of the James River. Areas
along and west of the James will see lower snowfall totals generally
near and below an inch. A light glaze of ice is also possible due to
the font end mixed precipitation. For headlines, have left headlines
in effect, except for the Dense Fog Advisory. Given the latest data,
think a Wind Advisory and Winter Weather Advisory are appropriate.
Have kept headlines clearing form west to east beginning at 9 pm
this evening before all headlines expire by 6 am Monday morning.

While snow and associated wind and winter headlines will be expiring
by Monday morning, the cold temperatures will result in lows falling
to the single digits. Wind stronger winds persisting through the
night, wind chills are expected to fall -10F to -20F, coldest across
southwest Minnesota and adjacent areas of southeast South Dakota and
northwest Iowa.

Monday will be a cold day as high temperatures barely rebound to the
teens to low 20s across south central South Dakota. Winds will be
weakening throughout the day as the surface pressure gradient
loosens as the Sunday system continues to push off to the east. Some
patchy blowing snow remains possible across the area while winds
remain elevated.

WAA returns aloft for Tuesday, pushing high temperatures back to the
30s to low 40s. These warmer temperatures will be short lived though
as a weaker cold front advances through the Northern Plains Tuesday
night. This will push high temperatures back to near seasonable for
the rest of the week in the 20s to 30s each day. A few spots in
south central South Dakota may see highs reach up to about 40F. Lows
will also be near seasonable down to the single digits, teens, and
20s. A weak wave could bring the chance for snow but details are too
uncertain this far out, That said, the forecast will be mostly dry
for the upcoming week.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1027 PM CST Sat Dec 27 2025

Very messy forecast for the next 24 hours or so. First, dense
fog continues through the overnight hours - mainly along and
east of I-29 although have started to see some patchy dense fog
develop along US Hwy 14 in SD and in south central SD. LIFR
visibility in the low stratus and fog expected, although lower
confidence on if this will impact KHON.

Next is the precipitation moving in near and after midnight,
expanding east through the overnight and Sunday morning. Some
mixed precipitation is expected on the leading edge of
precipitation, before everything switches to snow. The main push
of snow ends from west to east, lingering east of I-29 through
the afternoon. Snow showers/flurries may pivot back into the
area late Sunday afternoon/evening into Sunday night, but
confidence in coverage/timing is too low to add in to KFSD/KSUX
at this time.

Finally, in addition to the snow, strong northwesterly winds
develop overnight and continue through the period. Gusts of 35
to 45 knots are expected, with isolated higher gusts possible
across south central SD.

Strong winds combined with the falling snow will keep conditions
MVFR or lower for much of the period. Some uncertainty when/if
we'll see areas return to VFR conditions. This is especially
true toward and east of I-29 where snow totals are expected to
be higher.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 6 AM CST Monday for SDZ040-055-
     056-061-062-066-067-069>071.
     Wind Advisory until midnight CST tonight for SDZ040-055-056-
     061-062-066-067-069>071.
     Dense Fog Advisory until 6 AM CST early this morning for
     SDZ071.
     Winter Weather Advisory until 9 PM CST this evening for SDZ038-
     039-052>054-057>060-064-065-068.
     Wind Advisory until 9 PM CST this evening for SDZ038-039-050-
     052>054-057>060-063>065-068.
MN...Winter Weather Advisory until 6 AM CST Monday for MNZ071-072-
     080-081-089-090-097-098.
     Wind Advisory until midnight CST tonight for MNZ071-072-080-
     081-089-090-097-098.
     Dense Fog Advisory until 6 AM CST early this morning for
     MNZ089-090.
IA...Winter Weather Advisory until 6 AM CST Monday for IAZ001>003-
     012>014-020>022-031-032.
     Wind Advisory until midnight CST tonight for IAZ001>003-
     012>014-020>022-031-032.
     Dense Fog Advisory until 6 AM CST early this morning for
     IAZ002-003-012>014-020>022-031-032.
NE...Winter Weather Advisory until 6 AM CST Monday for NEZ013-014.
     Wind Advisory until midnight CST tonight for NEZ013-014.
     Dense Fog Advisory until 6 AM CST early this morning for
     NEZ014.

&&

DISCUSSION...Meyers
AVIATION...SG
Hazardous weather outlook, Dec 27, 2:41 PM CST, 14 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
241 PM CST Sat Dec 27 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-282045-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
241 PM CST Sat Dec 27 2025

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Dense fog is likely to redevelop near and especially east of I-29
tonight. Most of the dense fog will dissipate between 3 am and 6
am.

Northwest winds will begin gusting to 35 to 50 mph near and west
of I-29 shortly before sunrise Sunday morning. Snow will also
begin to fall near and west of I-29 during this time, resulting in
some reduced visibility and patchy slick driving conditions.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Snow will be quickly moving eastwards Sunday morning while northwest
winds remain strong with gusts up to 40-50 mph. Reductions in
visibility remain possible both while snow is falling and after snow
finishes falling, especially east of I-29 where some wrap around
snow is possible into the evening.

Falling temperatures throughout the day will lead to cold wind chills
down to about 10 to 20 below Sunday night into Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 5 blizzard, 1 high wind. Local standard time, as filed.

Winter Weather, Lyon

When
December 28, 5:00 AM CST to December 29, 2:00 AM CST
Where
Lyon forecast zone
Reported by
COOP Observer
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Intermittent short duration near-blizzard conditions occurred, divided by a longer improvement in conditions as falling snow ended for a time during the late afternoon and evening. Gusty northwest winds from 35 to 45 mph were concurrent with light snowfall, which totaled 1.7 inches at Rock Rapids and resulted in brief visibility of one-half mile or less that disrupted travel.

Winter Weather, Woodbury

When
December 28, 5:30 AM CST to 1:00 PM CST
Where
Woodbury forecast zone
Reported by
COOP Observer
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Intermittent very brief blowing snow brought visibility at low as one-half mile. Gusty northwest winds from 35 to 60 mph were concurrent with light snowfall, which totaled 1.0 inch at Sergeant Bluff. A multi-vehicle accident occurred near Sloan on Interstate 29 after the period of lowest visibility during the early afternoon.

Blizzard, Sioux

When
December 28, 6:30 AM CST to December 29, 12:00 AM CST
Where
Sioux forecast zone
Reported by
AWOS
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Two episodes of extended blizzard conditions occurred over a slightly less than 24 hour period, with a slight improvement in conditions during the mid-afternoon to early evening. Gusty northwest winds from 35 to 45 mph were concurrent with light to moderate snowfall, which totaled 2.0 inches at Orange City. With frequent whiteout conditions reported, travel was not advised.

Winter Weather, Cherokee

When
December 28, 7:00 AM CST to December 29, 4:00 AM CST
Where
Cherokee forecast zone
Reported by
COOP Observer
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Intermittent short duration near-blizzard conditions occurred, divided by a longer improvement in conditions as falling snow ended for a time during the late afternoon and evening. Gusty northwest winds from 35 to 50 mph were concurrent with light snowfall, which totaled 1.8 inches at Cherokee and resulted in brief whiteout conditions that disrupted travel.

Winter Weather, Ida

When
December 28, 7:00 AM CST to 2:00 PM CST
Where
Ida forecast zone
Reported by
COOP Observer
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Intermittent very brief blowing snow brought visibility at low as one-half mile. Gusty northwest winds from 35 to 45 mph were concurrent with light snowfall, which totaled 1.6 inches 5 miles north-northwest of Holstein.

Winter Weather, Plymouth

When
December 28, 7:00 AM CST to December 29, 2:00 AM CST
Where
Plymouth forecast zone
Reported by
COOP Observer
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Intermittent short duration near-blizzard conditions occurred, divided by a longer improvement in conditions as falling snow ended for a time during the late afternoon and evening. Gusty northwest winds from 35 to 45 mph were concurrent with light snowfall, which totaled 2.0 inches at Le Mars and resulted in brief visibility of one-half mile or less that disrupted travel.

Blizzard, O'Brien

When
December 28, 7:30 AM CST to December 29, 3:00 AM CST
Where
O'Brien forecast zone
Reported by
AWOS
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Two episodes of extended blizzard conditions occurred over a slightly less than 24 hour period, with a slight improvement in conditions during the late afternoon to mid evening. Gusty northwest winds from 35 to 50 mph were concurrent with light to moderate snowfall, which totaled 3.0 inches at Sheldon and 2.1 inches at Sanborn. With frequent whiteout conditions reported, travel was not advised.

Blizzard, Osceola

When
December 28, 8:00 AM CST to December 29, 5:00 AM CST
Where
Osceola forecast zone
Reported by
Department of Highways
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Two episodes of extended blizzard conditions occurred over a slightly less than 24 hour period, with a slight improvement in conditions during the late afternoon to early evening. Gusty northwest winds from 35 to 45 mph were concurrent with light to moderate snowfall, which totaled 4.0 inches at Sibley. With frequent whiteout conditions reported, travel was not advised.

Blizzard, Dickinson

When
December 28, 8:30 AM CST to December 29, 6:00 AM CST
Where
Dickinson forecast zone
Reported by
County Official
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Two episodes of extended blizzard conditions occurred over a slightly less than 24 hour period, with a slight improvement in conditions during the late afternoon to early evening. Gusty northwest winds from 35 to 50 mph were concurrent with light to moderate snowfall, which totaled 2.1 inches at Wahpeton, and 2.0 inches at Spirit Lake and 3 miles south-southeast of Lake Park. With frequent whiteout conditions reported, travel was not advised.

Blizzard, Clay

When
December 28, 8:30 AM CST to December 29, 3:00 AM CST
Where
Clay forecast zone
Reported by
ASOS
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Two episodes of extended blizzard conditions occurred over a slightly less than 24 hour period, with a slight improvement in conditions during the late afternoon to mid evening. Gusty northwest winds from 35 to 50 mph were concurrent with light to moderate snowfall, which totaled 2.5 inches at Spencer. With frequent whiteout conditions reported, travel was not advised.

Winter Weather, Buena Vista

When
December 28, 10:00 AM CST to December 29, 4:00 AM CST
Where
Buena Vista forecast zone
Reported by
COOP Observer
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Intermittent short duration blizzard or near-blizzard conditions occurred, divided by a longer improvement in conditions as falling snow ended for a time during the late afternoon and evening. When gusty northwest winds from 35 to 55 mph were concurrent with light snowfall, which totaled 1.0 inches at Sioux Rapids, brief whiteout conditions were reported that disrupted travel.

High Wind, Woodbury

When
December 28, 10:00 AM CST to 12:00 PM CST
Where
Woodbury forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Winds were sustained briefly around 40 mph, with a peak gust of 59 mph 1 mile west of Sergeant Bluff.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1308468, 1308464, 1308437, 1308454, 1308458, 1308466, 1308435, 1308421, 1308424, 1308433, 1308447, 1308473.